What Can Be Done To Prevent Skin Irritation From Patch Therapy?

Women have complained of two separate problems. One problem relates to their sensitivity to the adhesive material; the other (an infrequent complaint) is a sensitivity to the estrogen itself. In most cases, both of these problems can be solved by placing the patch on a new spot on your abdomen or buttocks each time you change patches. Originally, I showed a slight sensitivity to the estrogen in the form of a slight pink mark on my skin, but with repeated use it just stopped occurring.

Photo Gallery of What Can Be Done To Prevent Skin Irritation From Patch Therapy?

Click to on Photo for Next What Can Be Done To Prevent Skin Irritation From Patch Therapy? Images



Women whose skin continues to show sensitivity to the adhesive may need to switch to another form of ERT.

Are there any negatives to ERT?

Estrogen replacement therapy can be very effective, but it should always be considered very carefully. A small percentage of women experience side effects such as nausea, fluid retention, swollen breasts, weight gain, and even vaginal discharge. In women with an intact uterus who use ERT alone, cancer of the lining of the uterus (endometrium) has been found to occur more frequently, although adding progestin for twelve days each month appears to nullify this cancer risk.

The United States Department of Health and Human Services bloglet, The Menopause Time of Life, lists women who should not use ERT as those having heart disease, endometrial cancer, breast cancer, stroke, migraine headache, high blood pressure, blood clots, and certain other circulatory disorders. It also cautions those women with a family history of cancer to be extra careful. (More cancer questions are considered in Chapter 7.) The Health and Human Services bloglet, published in 1986, also urges cautious consideration of ERT for women with liver disease, gallbladder disease, and those with diabetes. (You may obtain a copy of the bloglet by writing to the National Institute on Aging, NIA Information Center, 2209 Distribution Circle, Silver Spring, MD, 20910. ) However, since the advent of the transdermal patch in 1986, which allows the hormone to initially bypass the liver, women who wish to consider ERT but who were unable to take it because of certain kinds of hypertension, clotting problems, gallbladder disease, and liver disease, should rediscuss it with their physicians. They may be able to use the patch.

Leave a Reply